Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2004, 2:25 PM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 2:25 PM MST (21:25 UTC)
- Expired
- Aug 16, 2004, 3:00 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3839 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 162125 SVRTWC AZC019-162200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 224 PM MST MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN PIMA COUNTY IN ARIZONA * UNTIL 300 PM MST * AT 218 PM MST...SEVERE WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER CATALINA MOVING SOUTHEAST AT 5 MPH. A SPOTTER IN CATALINA REPORTED THREE-QUARTER INCH HAIL. LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND MOVE TO A STURDY SHELTER. LAT...LON 3252 11098 3247 11097 3246 11086 3252 11086 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 940 AM MST MON AUG 16 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM ACTIVITY TODAY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION. HOWEVER... THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS OVER MAINLY HIGHER TERRAIN. && .DISCUSSION...A WEAK DISTURBANCE ALOFT HAS ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THIS MORNING WITH RAINFALL AMOUNTS REPORTED UP TO 1/4 INCH WITHIN THE LAST SIX HOURS. LOW PRESSURE TROUGH CENTERED AT THE CENTRAL CALIFORNIA/NEVADA STATE LINE EXTENDS INTO ARIZONA WITH AN EMBEDDED SHORT WAVE LOCATED OVER GILA COUNTY. OVER THE NEXT 24 HOURS THE SHORT WAVE IS EXPECTED TO WEAKEN AND SLIDE TO THE SOUTHEAST AS ITS PARENT LOW SHIFTS NORTHWARD DUE TO FORCING FROM BUILDING HIGH PRESSURE SOUTH OF CALIFORNIA. AS THE RIDGE BUILDS MOISTURE WILL BE FORCED OUT OF ARIZONA AS THE WEEK PROGRESSES. HOWEVER... AMPLE MOISTURE WILL REMAIN OVERHEAD FOR THE POTENTIAL OF THUNDERSTORMS. THE 12Z TUCSON SOUNDING WAS BAD. SO A 14Z SOUNDING WAS RELEASED AND DISPLAYS GOOD DATA. PLENTY OF MOISTURE REMAINS OVER SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ALSO... WEAK SHEAR WAS REPORTED IN THE LOWER LEVELS AND WITH THE PHOENIX SOUNDING REPORTING A HELICITY NEAR 60 WILL NEED TO WATCH FOR ROTATION IN THIS AFTERNOON/S THUNDERSTORMS. OTHERWISE... DYNAMICS ARE LACKING TODAY AS FLOW ALOFT IS FAIRLY WEAK AND THE JET HAS WEAKENED AND SAGGED TO THE SOUTH. SO CONVECTION WILL NEED TO RELY ON THE DISTURBANCE FOR ANY ENHANCEMENT. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. EVANS
Hazardous weather outlook, Aug 16, 11:46 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1146 AM MST MON AUG 16 2004 AZZ019-029>035-170700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1146 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY DEVELOPED OVER PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF BOTH SEVERE THUNDERSTORMS AND FLASH FLOODING IS ABOVE CLIMATOLOGY TODAY. THE HIGHEST RISK WILL BE GENERALLY SOUTHEAST OF A HANNAGAN MEADOW-TUCSON-SELLS LINE THROUGH 6 PM...WITH THE HIGHEST RISK SHIFTING NORTHWEST OF THIS LINE BETWEEN 2 PM AND 9 PM. DISCUSSION...A PERSISTENT AND STATIONARY UPPER LEVEL DISTURBANCE REMAINED ALONG THE ARIZONA-NEW MEXICO BORDER...WITH ANOTHER UPPER LEVEL DISTURBANCE MOVING ACROSS NEVADA. THESE TWO FEATURES WERE ACTING ON RESIDUAL MONSOON MOISTURE TO PRODUCE ORGANIZED AND STRONG THUNDERSTORMS. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE STORMS HAVE HAD RAINFALL RATES OF WELL OVER AN INCH PER HOUR. THE MAIN DIFFERENCE TODAY IS THAT STEERING WINDS ARE STRONGER AND THERE IS EVEN SOME LOW LEVEL WIND SHEAR. THIS HAS CAUSED THE STORMS TO MOVE RATHER QUICKLY...BUT THEY HAVE ALSO BEEN MORE ORGANIZED AND HAVE BEEN OCCASIONALLY FORMING INTO SHORT LINES WITH WEAK ROTATIONAL SIGNATURES. THERE HAS ALSO BEEN SOME CELL TRAINING. THE INITIAL ROUND OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NEW MEXICO BOOTHEEL AND NORTHEAST SONORA BY LATE AFTERNOON. HOWEVER NEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN HALF OF THE MOGOLLON RIM AND COULD DROP SOUTH INTO THE REGION BY LATE AFTERNOON OR EARLY EVENING. SINCE THIS SECOND ROUND OF STORMS WILL HAVE MORE SUNSHINE AND HEAT TO WORK WITH...THEY COULD ALSO BE QUITE STRONG IF THE SURVIVE THE TRIP THROUGH CENTRAL ARIZONA DESERTS AND ARRIVE BEFORE DAYTIME HEATING DIMINISHES. IF THIS OCCURS...WATCHES MAY BE REQUIRED FOR EITHER SEVERE THUNDERSTORMS...FLASH FLOODS...OR BOTH LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE UPPER LEVEL DISTURBANCES OVER THE DESERT SOUTHWEST WILL GRADUALLY SHIFT EAST ON TUESDAY AND WEDNESDAY WHICH WILL ALLOW A DRIER WESTERLY FLOW TO OVERTAKE THE REGION. THE RISK OF THUNDERSTORMS WILL GRADUALLY DIMINISH STARTING ON TUESDAY...WITH THE STORMS BECOMING ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY. THERE ARE MORE SIGNS TODAY THAT A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:17 PM MST | Flash Flood Warning | TWC | Graham | 118 min |
| Aug 15, 9:03 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Aug 16, 10:22 AM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Aug 16, 11:13 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Aug 16, 11:20 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 16, 3:00 PM MST | Severe Thunderstorm Warning | TWC | Graham | 60 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.